Georgia, 2003

Damaging Winds in Georgia, July 19, 2003

July 19, 2003 · NWS FFC · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 19, 1:10 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 19, 1:10 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
210 PM EDT SAT JUL 19 2003

WILL KEEP POPS GOING INTO THIS EVENING AND THEN AGAIN SUNDAY
AFTERNOON AND EVENING AS DAYTIME HEATING AND ENOUGH LOW LEVEL
MOISTURE COMBINE TO FORM SCATTERED THUNDER. NOT MUCH CHANGE TO THE
EXTENDED. POPS STILL LOOKING GOOD FOR TUESDAY THROUGH THURSDAY AS A
COLD FRONT DROPS INTO THE STATE AND LINGERS FOR A COUPLE OF DAYS
UNTIL THE UPPER TROUGH SHARPENS OVER THE ERN U.S. STUCK PRETTY CLOSE
TO MOS TEMPS.

.PRELIMINARY POINT TEMPS/POPS...

KATL 70 89 71 87 / 30 20 20 30
KAHN 70 90 70 88 / 30 20 20 30
KGVL 67 88 69 86 / 30 20 20 30
KRMG 68 90 69 90 / 30 20 20 30
KCSG 73 91 73 90 / 50 30 20 30
KMCN 71 91 72 90 / 50 30 20 30

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 17
Hazardous weather outlook, Jul 19, 5:15 AM EST, 10 hours 40 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING IN NORTH
AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK BOUNDARY AT LOW LEVELS OF THE ATMOSPHERE WILL REMAIN
STATIONARY OVER TENNESSEE AND NORTHERN GEORGIA THROUGH THE DAY.
SOUTH OF THIS BOUNDARY...ABUNDANT MOISTURE WILL POOL AND PROVIDE A
FOCUS FOR AFTERNOON AND EVENING THUNDERSTORMS.

.PRIMARY HAZARD...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT NORTH AND CENTRAL
GEORGIA TODAY.  SOME OF THESE THUNDERSTORMS MAY REACH SEVERE
LIMITS...WITH DAMAGING WINDS AND FLOODING RAINS BEING THE PRIMARY
THREATS.  SOME SMALL HAIL IS ALSO POSSIBLE WITH THE STRONGER STORMS.
ALTHOUGH THUNDERSTORMS WILL BE SCATTERED ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA...THE MOST INTENSE STORMS SHOULD BE CONFINED TO AN AREA
SOUTH OF A LINE FROM ROME TO BLAIRSVILLE.  THUNDERSTORMS WILL BEGIN
FORMING LATE THIS MORNING IN NORTHWEST GEORGIA AND THEN SPREAD INTO
CENTRAL GEORGIA DURING THE AFTERNOON.

.DISCUSSION...
THE AIRMASS OVER GEORGIA THESE PAST FEW DAYS HAS CHANGED LITTLE.
THEREFORE...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE SCATTERED
OVER THE AREA.  INSTABILITY WILL BE GREATEST WITH THE AFTERNOON
HEATING SOUTH OF A BOUNDARY LYING ACROSS TENNESSEE THIS MORNING.
CAPE VALUES OF 2000 ARE LIKELY.  WIND PROFILES AND DRY AIR AT
MID-LEVELS WILL AID IN SOME OF THESE THUNDERSTORMS PRODUCING
MICROBURST WINDS UP TO 60 MPH AND SMALL HAIL.  WITH THE ABUNDANT
MOISTURE...LOCAL FLOODING IS ALSO POSSIBLE.  ANY SEVERE STORMS WILL
BE ISOLATED IN NATURE AND BRIEF IN DURATION.

.FOR SPOTTERS...
DUE TO THE ISOLATED AND PULSE-TYPE NATURE OF THE SEVERE
STORMS...SPOTTER ACTIVATION IS NOT EXPECTED.  HOWEVER...IF THE
STORMS BECOME BETTER ORGANIZED...LIMITED ACTIVATION MAY BE NECESSARY.

.DAY TWO THROUGH DAY SEVEN...

THUNDERSTORMS ARE WEATHER EXPECTED EACH DAY NEXT WEEK EXCEPT FRIDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 19, 2:33 PM EST, 1 hour 22 minutes before
GAZ075-076-192000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT SAT JUL 19 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN NORTHERN
JEFFERSON AND GLASCOCK COUNTIES UNTIL 400 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF GIBSON...MOVING EAST AT 15 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 400 PM EDT.
Special weather statement, Jul 19, 2:36 PM EST, 1 hour 19 minutes before
GAZ095-105-107-192000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
336 PM EDT SAT JUL 19 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN PULASKI...
HOUSTON AND DOOLY COUNTIES UNTIL 400 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER UNADILLA...MOVING NORTHEAST AT 5 MPH.

IN ADDITION TO THE FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL CAN
ALSO BE EXPECTED FROM UNADILLA TO HAWKINSVILLE AS THESE STORMS MOVE
ACROSS THOUGH 4 PM.
Special weather statement, Jul 19, 2:57 PM EST, 58 minutes before
GAZ076-192030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT SAT JUL 19 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN JEFFERSON
COUNTY UNTIL 430 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF WRENS...MOVING SOUTHEAST AT 20
MPH.

IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED AS THESE STORMS MOVE ACROSS
WRENS...WRENS MEMORIAL AIRPORT AND MATTHEWS THROUGH 430 PM.
Special weather statement, Jul 19, 3:23 PM EST, 32 minutes before
GAZ078-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EDT SAT JUL 19 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN HARRIS COUNTY
UNTIL 500 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE FRANKLIN D ROOSEVELT STATE
PARK...MOVING SOUTH AT 5 MPH.

IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED AS THIS STORM MOVES ACROSS THE PINE
MOUNTAIN VALLEY AREA THROUGH 5 PM.
Special weather statement, Jul 19, 3:35 PM EST, 20 minutes before
GAZ060-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
435 PM EDT SAT JUL 19 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN PUTNAM COUNTY
UNTIL 500 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF EATONTON...MOVING SOUTHEAST AT 5
MPH.

IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED ACROSS WILLARD AND AREAS WEST OF
EATONTON THROUGH 5 PM.
Special weather statement, Jul 19, 3:48 PM EST, 7 minutes before
GAZ109-192115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
448 PM EDT SAT JUL 19 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN DODGE COUNTY
UNTIL 515 PM EDT...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTMAN...MOVING EAST AT 20 MPH.

IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED AS THESE STORMS MOVE ACROSS AREAS
BETWEEN EASTMAN AND CHAUNCEY THROUGH 515 PM EDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 19, 3:55 PM EST
Where
Putnam County, 1 mi W of Eatonton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.317, -83.400

The Putnam county 911 center reported that several trees and power lines were down on Georgia Highway 16 just west of town.

Thunderstorm Wind, Butts

When
July 19, 4:00 PM EST
Where
Butts County, Cork
Measured
39 kt (45 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
33.217, -83.867

The Jackson News Argus reported that a large 150 year-old Red Oak tree was uprooted during a thunderstorm. The tree fell on a 1992 Buick, destroying the vehicle, and also caused damage to the garage and part of the house. A cat, hiding underneath the vehicle, was also killed during the event.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334634, 5334635.